Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS North Platte, NE

April 15, 2003Blaine County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 15, 2003, 8:05 PM CDT for Blaine County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 8:05 PM CDT (01:05 UTC)
Expired
Apr 15, 2003, 8:30 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Blaine County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 299 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
299 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
3081 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

513 
WUUS53 KLBF 160105
SVRLBF
NEC009-160130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 830 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 7 MILES NORTH OF
  DUNNING...OR ABOUT 13 MILES WEST OF BREWSTER...MOVING NORTH AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARM AND RANGELANDS OF WESTERN BLAINE COUNTY NORTH OF HIGHWAY 2

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT 
TUESDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4179 10024 4179 9974 4204 9974 4206 10020

$$

BUTTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:57 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 15, 2:57 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
257 PM CDT TUE APR 15 2003

...CONVECTION TODAY...WINDS TOMORROW...THEN WEEKEND SYSTEM MAIN
CHALLENGES...

UPPR PATTERN VERY CHAOTIC THIS AM WITH H5 FLOW ALMOST DUE SOUTH TO
NORTH. ARCTIC VORTEX CENTERED OVR HUDSON BAY WITH DEEP CUTOFF LOW
DIGGING INTO THE SWRN CONUS. WV IMAGERY AT 18Z INDICATING VORTEX
OVER SWRN UT WITH LEAD SHORTWAVE ENTERING ERN COLORADO. AS EVIDENCED
BY VIS PICS AT 18Z...CU ALREADY FIRING IN SERN CO/SWRN KS. SFC
ANALYSIS AT 18Z INDICATING SFC LOW OVR NERN COLORADO WITH WARM FRONT
EXTENDING FROM OGA TO ANW. DRYLINE EXTENDS FROM JUST E OF BBW TO
HAYS KANSAS AND POINTS SWD. 18Z SOUNDING FARILY UNIMPRESSIVE WITH
FORECASTING DILEMMAS HIGHLIGHTED WITH CONVECTION TONIGHT...WIND
EVENT TOMORROW...THEN NEXT SYSTEM FRIDAY INTO SATURDAY.

.TONIGHT THROUGH WEDNESDAY NIGHT...CAP IN PLACE ATTM WILL BEGIN TO
ERODE QUICKLY BY 00Z AS UPPR WAVE PULLS OUT OF SRN CO. SHOULD SEE
CONVECTION FIRE INITIALLY ALONG THE DRY LINE WITH ADDTL THREAT ALONG
WARM FRONT. MAIN CONCERN FOR SEVERE THREAT IN THE FA WILL BE LARGE
HAIL WITH AN OUTSIDE CHANCE FOR A TORNADO ALONG THE WARM FRONT.
HELICITIES ARE DECENT IN THE VICINITY OF THIS FEATURE BUT NOT OVERLY
IMPRESSIVE. BEST SHOT FOR PERSISTENT PCPN IS IN THE CARDS FOR
OVERNIGHT AND TOMORROW AS STRONG DEFORMATION ZONE ORIENTS ITSELF
ACROSS THE FA ON THE BACK SIDE OF EXITING UPPR LOW. MOISTURE WILL BE
PLENTIFUL AHEAD OF THE UPPR LOW AND SHOULD HAVE NO PROBLEM WRAPPING
AROUND THE DEEPENING SYSTEM. WILL CONTINUE LIKELY THREAT FOR PRECIP
TOMORROW WITH ALL LIQUID IN THE FCST. AIR COLD ENOUGH FOR SNOW
SHOULD BE ABSENT AS UPPR LOW NOT IN PHASE WITH ARCTIC VORTEX OVR ERN
CANADA. OTHER CONCERN OTHER THAN PRECIP WILL BE STRONG WINDS LATE
TONIGHT AND TOMORROW. NRLY H85 WIND FIELD INCREASES QUICKLY AFTER
MIDNIGHT TO 40+ KTS BY 12Z WED AM. STRONGEST CAA AS WELL AS LARGEST
PRESSURE RISES EVIDENT ACROSS THE SRN FA FROM 15Z-21Z...SO THINK
THIS WILL BE THE BEST SPOT FOR WIND ADVISORY. WILL FORGO HIGH WIND
WARNING RIGHT NOW AS FA SHOULD BE UNDER THICK CLOUD CANOPY DURING
PERIOD OF HIGHEST H85 WINDS. AS FOR TIMING...WILL START ADVZY IN SW
AND W LATE TONIGHT...EXTENDING THIS INTO THE CENTRAL COUNTIES DURING
THE DAY WEDS. WILL INCLUDE ALL LOCATIONS S OF A LINE FROM GARDEN
COUNTY TO WHEELER COUNTY. WINDS AND CLOUDINESS DIMINISH
SUBSTANTIALLY BY EVENING AS WEAK RIDGING/WAA PATTERN COMMENCES
OVERNIGHT.

.THURSDAY AND FRIDAY...NICE DAY ON TAP THURSDAY WITH FA BETWEEN
SYSTEMS. H85 TEMPS FAIRLY WARM IN THE SOUTH AND WEST. COOLER TEMPS
IN THE NERN ZONES WILL NECESSITATE MENTION OF MID 50S. NEXT WAVE
ARRIVES THURSDAY NIGHT WITH PRECIP THREAT BEGINNING IN THE WEST LATE.
AVN AND ETA SHOW DECENT AGREEMENT WITH TIMING OF SHORTWAVES ARRIVAL
WITH TODAYS RUNS SO CONFIDENCE IN PRECIP BETTER THURSDAY NIGHT INTO
FRIDAY. WITH THIS IN MIND POPS INCREASED ON FRIDAY.

.DAYS 4 THROUGH 7...ON SATURDAY...BEST DYNAMICS ASSOCIATED WITH
UPPR TROF CLEAR FA EARLY. THIS WILL BE WELL AHEAD OF COLDEST AIR (PER
H85-H7 THICKNESS VALS)...SO SNOW THREAT IS THERE...BUT AT THE SAME
TIME...IT SHOULD BE MINIMAL. WILL CONTINUE RAIN/SNOW MIX INTO THE
AFTN EARLY FOR THE NWRN ZONES WITH ALL LIQUID LATE AFTN. WILL
MENTION RAIN SNOW MIX ON SAT NIGHT THROUGH MID MORNING ON SUNDAY
WITH CONTINUED COLD AIR IN PLACE AND WEAK DYNAMICS. GIVEN FASTER MRF
SOLN...PULLING POPS ON SUNDAY AFTN WOULD BE WARRANTED...HOWEVER
THINK MRF IS STILL A TAD TOO FAST...SIMILAR TO END PDS OF GFS/AVN
YSTRDY. WITH THIS IN MIND...A COMPROMISE WITH THE ECMWF WILL BE
UTILIZED WITH POPS PULLED ON SUN NIGHT. MONDAY AND TUESDAY LOOK WARM
AND TRANQUIL AHEAD OF NEXT APPG SYSTEM ON WEDNESDAY.

COORDINATED WITH CYS..GID AND GLD

.LBF...WIND ADVISORY OVERNIGHT AND WEDNESDAY ZONES
NEZ22>025-035>037-056>059-069-071
WIND ADVISORY WEDNESDAY ONLY ZONES NEZ026>029-NEZ038

CLB
Hazardous weather outlook, Apr 15, 10:13 AM CDT, 9 hours 52 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-152045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1013 AM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

THERE IS A POSSIBILITY FOR SEVERE THUNDERSTORM DEVELOPMENT OVER THE
OUTLOOK AREA LATE THIS AFTERNOON AND TONIGHT. THE MAIN FOCUS FOR
THUNDERSTORM DEVELOPMENT...A NEARLY STATIONARY FRONT OVER NORTHERN
NEBRASKA WHICH IS EXPECTED TO SAG SOUTH OVERNIGHT.

THE AREA OF GREATEST CONCERN WILL BE EAST OF A LINE FROM IMPERIAL
NORTH TO HYANNIS AND THEN NORTHEAST TO VALENTINE.

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL WILL BE THE PRIMARY
THREAT. AN ISOLATED TORNADO COULD DEVELOP ALONG THE STATIONARY FRONT
DRAPED OVER NORTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY WINDS OF 30 TO 40 MPH WITH FREQUENT GUSTS TO 45 MPH ARE
EXPECTED OVER THE ENTIRE OUTLOOK AREA. WINDS WILL REMAIN STRONG
THROUGH WEDNESDAY EVENING. THE AREA WILL BE MONITORED FOR A POSSIBLE
WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON AND TONIGHT.
STORM SPOTTERS SHOULD BE ALERT AND READY FOR ACTIVATION.

POWER

In the hours before

Local storm report, Apr 15, 6:30 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0630 PM CDT TUE APR 15 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    18 SW STOCKVILLE        NE      1.00 IN HAIL
04/15/03   FRONTIER

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:52 PM CDTSevere Thunderstorm WarningLBFHolt53 min
Apr 15, 8:21 PM CDTSevere Thunderstorm WarningLBFRock54 min
Apr 15, 9:18 PM CDTSevere Thunderstorm WarningLBFRock27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.